Cold/Wind Chill, Carbon
- When
- March 4, 1:00 AM EST to 6:00 AM EST
- Where
- Carbon forecast zone
- Reported by
- ASOS
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
The arctic air mass following the snow storm that affected the Middle Atlantic States dropped wind chill factors in the Poconos to around 15 degrees below zero during the early morning of the 4th. The lowest hourly wind chill factor at Mount Pocono was 16 degrees below zero while the actual low temperature was one degree above zero.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The arctic air mass following the snow storm that affected the Middle Atlantic States dropped wind chill factors in the Poconos to around 15 degrees below zero during the early morning of the 4th. The lowest hourly wind chill factor at Mount Pocono was 16 degrees below zero while the actual low temperature was one degree above zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 3, 9:49 PM EST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
949 PM EST MON MAR 3 2014
.SYNOPSIS...
COLD HIGH PRESSURE WILL BUILD ACROSS OUR REGION FROM THE WEST FOR
TONIGHT AND TUESDAY. ANOTHER AREA OF HIGH PRESSURE WILL PUSH DOWN
FROM THE NORTH FOR WEDNESDAY AND THURSDAY. STRONG LOW PRESSURE IS
FORECAST TO DEVELOP OFF THE CAROLINA COAST LATE IN THE WEEK BEFORE
MOVING EAST NORTHEASTWARD AND OUT TO SEA. A COLD FRONT IS
ANTICIPATED TO APPROACH FROM THE NORTHWEST AND IT SHOULD PASS
THROUGH OUR REGION ON SATURDAY NIGHT. HIGH PRESSURE IS EXPECTED TO
FOLLOW FOR SUNDAY INTO MONDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
NO MAJOR CHANGES TO THE FORECAST THIS EVENING. A COLD, DRY NIGHT
WILL CONTINUE.
ALL OF THE SNOW HAS NOW MOVED WELL SOUTH AND EAST OF THE REGION,
AND THE ARCTIC HIGH PRESSURE WILL CONTINUE TO TAKE HOLD OF THE
ENTIRE REGION. SKIES HAVE BECOME MOSTLY CLEAR ACROSS THE AREA AND
THIS, ALONG WITH DIMINISHING WINDS, WILL ALLOW GOOD RADIATIONAL
COOLING CONDITIONS TO OCCUR. THE FRESH SNOW COVER IN PLACES WILL
ONLY ADD TO THE POSSIBILITY THAT THE OVERNIGHT LOWS WE ARE
CURRENTLY FORECASTING MAY BE A TAD TOO WARM. FOR THE MOST PART IT
SEEMS THAT SOME OF THE RECORDS FOR OVERNIGHT LOWS ARE IN JEOPARDY
TONIGHT.
WITH THE COLD TEMPERATURES AND DIMINISHING WINDS, WE ARE NOT
FORECASTING WIDESPREAD WIND CHILL ADVISORY CRITERIA ACROSS THE
AREA. HOWEVER, THERE ARE A FEW SPOTS, MAINLY THE HIGHER ELEVATIONS
IN THE POCONOS, THAT BEAR WATCHING AS THEY COULD BE APPROACHING
-15 OVERNIGHT. IF WE DROP A COUPLE MORE DEGREES OFF THE OVERNIGHT
TEMPERATURES, AGAIN THIS IS POSSIBLE, EVEN THE SLIGHTEST WIND
COULD PUSH THESE AREAS UNDER THE -15F THRESHOLD.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
HIGH PRESSURE STILL IN CONTROL OF THE REGION AND WE WILL REMAIN
DRY FOR THE DAY. CLOUDS BEGIN TO ROLL BACK IN BY LATE MORNING AS A
WEAK MID-LEVEL WAVE MOVES WELL NORTH OF OUR REGION WHILE WE REMAIN
UNDER A ZONALISH FLOW.
TEMPERATURES SHOULD WILL BE SEVERAL DEGREES WARMER THAN TODAY AND
WITH LESS WIND AROUND WIND CHILLS WILL NOT BE A FACTOR. JUST A
COLD AND DRY DAY IN STORE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
COLD HIGH PRESSURE FROM THE WEST WILL CONTINUE TO BUILD ACROSS
OUR REGION ON TUESDAY. A SURFACE TROUGH SHOULD DROP THROUGH OUR
REGION FROM THE NORTH ON WEDNESDAY WITH ANOTHER AREA OF HIGH
PRESSURE FOLLOWING FOR THURSDAY INTO FRIDAY. MAINLY MID LEVEL
CLOUDS ARE EXPECTED TO BE ASSOCIATED WITH THE SURFACE TROUGH.
THERE IS A LOW OR SLIGHT CHANCE OF SNOW SHOWERS WITH THE TROUGH,
AS WELL. DAYTIME TEMPERATURES WILL BE ABOUT 10 DEGREES BELOW
NORMAL ON WEDNESDAY AND THURSDAY AND AROUND 5 OR 6 DEGREES BELOW
NORMAL ON FRIDAY.
A SOUTHERN STREAM SHORT WAVE IS FORECAST TO MOVE OFF THE PACIFIC
TONIGHT, COMING ONSHORE OVER NORTHERN CALIFORNIA. THE FEATURE IS
FORECAST TO CROSS THE ROCKIES ON TUESDAY BEFORE STRENGTHENING OVER
THE SOUTH CENTRAL STATES ON WEDNESDAY. THE SHORT WAVE IS EXPECTED
TO PASS OFF THE CAROLINA COAST EARLY ON FRIDAY. SURFACE LOW
PRESSURE IS ANTICIPATED TO DEVELOP OFF THE CAROLINA COAST ON
THURSDAY NIGHT. IT APPEARS AS THOUGH IT WILL MOVE TO THE EAST
NORTHEAST AND OUT TO SEA AND IT SHOULD HAVE LIMITED IMPACT ON OUR
REGION.
A MID LEVEL SHORT WAVE TRAVELING IN THE NORTHERN STREAM SHOULD
PASS ACROSS OUR REGION OVER THE WEEKEND. A COLD FRONT ASSOCIATED
WITH THE SHORT WAVE IS FORECAST TO ARRIVE ON SATURDAY NIGHT.
SATURDAY WILL LIKELY BE THE MILDEST DAY IN THE LONG TERM PERIOD OF
THE FORECAST AS THE FRONT APPROACHES FROM THE NORTHWEST.
TEMPERATURES AHEAD OF THE FRONT ARE EXPECTED TO BE JUST ABOUT
NORMAL FOR MARCH 8.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD.
A NORTH NORTHWEST WIND AROUND 5 TO 10 KNOTS WILL CONTINUE INTO
THIS EVENING. THE WIND IS FORECAST TO DIMINISH TO 5 KNOTS OR
LESS OVERNIGHT AND IT SHOULD BECOME LIGHT ABND VARIABLE ON
TUESDAY.
OUTLOOK...
TUESDAY NIGHT THROUGH THURSDAY...MAINLY VFR.
THURSDAY NIGHT...MAINLY VFR WITH A LOW OR SLIGHT CHANCE OF SNOW
SHOWERS.
FRIDAY AND FRIDAY NIGHT...MAINLY VFR.
SATURDAY...MAINLY VFR. A CHANCE OF AFTERNOON RAIN SHOWERS AT KRDG
AND KABE.
&&
.MARINE...
THE SCA REMAINS IN EFFECT SOUTH OF LITTLE EGG INLET AS STRONGER
WINDS AND HIGHER SEAS STILL EXIST SO WE CONTINUE THE SCA THROUGH
THE OVERNIGHT HOURS. THE SOUTHERN DELAWARE BAY ZONE, DUE TO THE
NORTH- NORTHWEST FUNNELING EFFECT, WILL CONTINUE TO EXPERIENCE 25
KNOT GUSTS BEFORE TAPERING OFF LATE TONIGHT WITH HIGH PRESSURE
MOVING IN.
HIGH PRESSURE SHOULD ALLOW FOR A PERIOD OF SUB-SCA CONDITIONS
TOMORROW ACROSS ALL OUR WATERS.
OUTLOOK...
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...NO MARINE HEADLINES ARE
ANTICIPATED.
THURSDAY THROUGH SATURDAY...WAVE HEIGHTS ON OUR OCEAN WATERS MAY
EXCEED 5 FEET IN SWELLS FROM LOW PRESSURE PASSING WELL TO THE
SOUTHEAST AND EAST OF OUR COASTAL WATERS.
&&
.CLIMATE...
THE FOLLOWING HAS BEEN DEVELOPED FROM MANY RESOURCES OVER THE
PAST WEEK OR SO.
KABE...THE CURRENT 38 CONSECUTIVE DAYS OF SNOW ON THE GROUND WILL
PROBABLY EXTEND TO AT LEAST 45 DAYS (FRIDAY MARCH 7TH) WHICH WOULD
EQUAL THE 4TH LONGEST CONSECUTIVE DAY STREAK WITH SNOW ON THE
GROUND SINCE RECORDS BEGAN IN ALLENTOWN IN 1923.
KABE CONSECUTIVE DAY RANKING
1. 78 DAYS ENDING MARCH 22 1994.
2. 59 DAYS ENDING MARCH 13 1978
3 TIE 49 DAYS ENDING FEB 12 1977 AND FEB 19 1925
4. 45 DAYS ENDING MARCH 4 1936
5. 43 DAYS ENDING FEB 2 1970
RECORD LOWS (POR EQUAL PERIOD OF RECORD)
MARCH 3 MARCH 4
(AT 1159PM?)
ACY 5-2009 3-2009 POR 1874
PHL 10-1886 7-1943 POR 1872
ILG 9-2009/1925 5-1943 POR 1894
ABE 8-1950/1925 3-1943 POR 1922
TTN 5-1868 1-1868 POR 1865
GED 9-2009 6-2009 POR 1948
RDG 9-2009/1980/1925 7-1943 AND 1913 POR 1869
MPO -2 2003 -6-1943 POR 1865
SEASONAL SNOWFALL RANKINGS AS OF 4 PM EST 3/3/14
PHL 59.5 #3 OFFICIAL RECORDS BACK TO 1884
1. 78.7 2009-2010
2. 65.5 1995-1996
3. 62.9 2013-2014
4. 55.4 1898-1899
ABE 66.9 #4 OFFICIAL RECORDS BACK TO 1922
1. 75.4 1993-1994
2. 71.4 1995-1996
3. 67.2 1966-1967
4. 66.9 2013-2014
5. 65.2 1960-1961
ILG 52.9 #2 OFFICIAL RECORDS BACK TO 1894
1. 72.8 2009-2010
2. 52.9 2013-2014
3. 49.5 1957-1958
4. 48.8 1906-1907 (MISSING DAYS IN THE DATABASE FOR THIS SEASON)
5. 46.1 2002-2003
TUESDAY MORNING'S LOW TEMPERATURE AT PHILADELPHIA IS FORECAST TO
BE AROUND 6 DEGREES ABOVE ZERO. THE LAST TIME A SINGLE DIGIT
TEMPERATURE READING OCCURRED AT PHILADELPHIA DURING THE MONTH OF
MARCH WAS 30 YEARS AGO. THE TEMPERATURE DROPPED TO 7 DEGREES ABOVE
ZERO ON MARCH 10 IN 1984.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EST TUESDAY FOR ANZ452>455.
SMALL CRAFT ADVISORY UNTIL 1 AM EST TUESDAY FOR ANZ431.
&&
SYNOPSIS...IOVINO
NEAR TERM...HEAVENER/ROBERTSON
SHORT TERM...HEAVENER
LONG TERM...IOVINO
AVIATION...IOVINO/HEAVENER
MARINE...IOVINO/HEAVENER
CLIMATE...DRAGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 526 PM EST MON MAR 3 2014 NJZ001-PAZ054-055-042230- SUSSEX-CARBON-MONROE- 526 PM EST MON MAR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. WIND CHILL VALUES AROUND 15 BELOW ZERO ARE POSSIBLE LATE TONIGHT, ESPECIALLY IN THE ELEVATED TERRAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070- 071-101>106-042230- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE- PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY- EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 526 PM EST MON MAR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-042230- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 526 PM EST MON MAR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TONIGHT. LIGHT FREEZING SPRAY IS LIKELY AND MODERATE FREEZING SPRAY IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LIGHT FREEZING SPRAY IS LIKELY AND MODERATE FREEZING SPRAY IS POSSIBLE ON TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505393, 505394.